Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 90, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2006, 1:47 AM CDT for Clayton County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2006, 1:47 AM CDT (06:47 UTC)
- Expired
- Jul 20, 2006, 2:30 AM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Clayton County, IA
The radar
The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 1:55 AM CDT | TSTM WND DMG | Elkader, IA | A LOT OF TREES WERE BLOWN DOWN. IN ADDITION...THERE WERE REPORTED POWER OUTAGES. |
| Jul 20, 2:15 AM CDT | TSTM WND DMG | Guttenberg, IA | A LOT OF TREES BLOWN DOWN. IN ADDITION...THERE WERE ALSO REPORTS OF POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 11:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 2404 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 200649 SVRARX IAC043-200730- /O.NEW.KARX.SV.W.0090.060720T0647Z-060720T0730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 147 AM CDT THU JUL 20 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CLAYTON COUNTY IN NORTHEAST IOWA... * UNTIL 230 AM CDT * AT 146 AM CDT...SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SAINT SEBALD...OR ABOUT 11 MILES SOUTHWEST OF ELKADER...AND MOVING EAST AT 30 MPH. TREES WERE DOWNED ACROSS SOUTHEAST FAYETTE COUNTY WITH THIS STORM AT 140 AM. * THE SEVERE THUNDERSTORM WILL BE NEAR... VOLGA AND STRAWBERRY POINT AROUND 145 AM... HIGHWAY 13 AND COUNTY C 24 AROUND 150 AM... ELKADER AND ST. OLAF AROUND 155 AM... MOTOR AND BIXBY STATE PARK AROUND 200 AM... WOOD AND CLAYTON CENTER AROUND 205 AM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112 $$ BINAU
3 follow-up statements
000 WWUS53 KARX 200701 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 201 AM CDT THU JUL 20 2006 IAC043-200730- /O.CON.KARX.SV.W.0090.000000T0000Z-060720T0730Z/ CLAYTON IA- 201 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHERN CLAYTON COUNTY... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LITTLEPORT...OR 10 MILES SOUTH OF ELKADER...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNTY ROADS X 47 AND C 7 X AND UPDEGRAFF AROUND 210 AM... GUTTENBERG AND OSTERDOCK AROUND 215 AM... LOCK AND DAM 10 AND MILLVILLE AROUND 220 AM... PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112 $$ BINAU
000 WWUS53 KARX 200712 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 211 AM CDT THU JUL 20 2006 IAC043-200730- /O.CON.KARX.SV.W.0090.000000T0000Z-060720T0730Z/ CLAYTON IA- 211 AM CDT THU JUL 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR SOUTHERN CLAYTON COUNTY... AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARBER...OR 7 MILES SOUTHWEST OF GUTTENBERG...MOVING EAST AT 40 MPH. WINDS HAVE GUSTED TO 45 MPH ACROSS CLAYTON COUNTY AS THESE STORMS HAVE PASSED. SOME GUSTS TO 60 MPH ARE STILL POSSIBLE...ESPECIALLY FOR AREAS EAST OF ELKADER...TOWARD GARBER AND GUTTENBERG. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLVILLE AROUND 220 AM... PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112 $$ BINAU
000 WWUS53 KARX 200729 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 227 AM CDT THU JUL 20 2006 IAC043-200737- /O.EXP.KARX.SV.W.0090.000000T0000Z-060720T0730Z/ CLAYTON IA- 227 AM CDT THU JUL 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAYTON COUNTY EXPIRES AT 230 AM CDT... THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER APPEARS CAPABLE OF PRODUCING SEVERE WEATHER. WIND GUSTS TO 45 MPH WERE RECORDED WITH THIS STORM. MODERATE TO HEAVY RAIN WILL CONTINUE ACROSS CLAYTON COUNTY THROUGH 4 AM. SOME LOCALIZED STREET FLOODING...AS WELL AS PONDING OF WATER IS POSSIBLE IN LOW LYING AREAS. LAT...LON 4293 9160 4264 9161 4265 9107 4290 9112 $$ BINAU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:22 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 9:22 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT WED JUL 19 2006 .UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY. EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST HAZARDOUS WEATHER OUTLOOK. NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD. COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
Hazardous weather outlook, Jul 19, 8:24 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 824 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE. ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
In the hours before
Local storm report, Jul 20, 12:04 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
&&
BREESERLocal storm report, Jul 20, 12:13 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60 MPH MITCHELL IA LAW ENFORCEMENT
&&
SHEALocal storm report, Jul 20, 12:32 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST RICEVILLE 43.36N 92.55W
07/20/2006 E70 MPH HOWARD IA PUBLIC
LOTS OF LIMBS DOWN.
&&
SHEALocal storm report, Jul 20, 1:16 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG OSAGE 43.28N 92.81W
07/20/2006 MITCHELL IA PUBLIC
LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
TELEVISION.
0112 AM TSTM WND DMG 6 N ORAN 42.78N 92.08W
07/20/2006 FAYETTE IA LAW ENFORCEMENT
POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
RELAYED VIA NWS DES MOINES.
&&
SHEALocal storm report, Jul 20, 1:26 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 3 S CRESCO 43.33N 92.12W
07/20/2006 HOWARD IA LAW ENFORCEMENT
TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.
&&
SHEALocal storm report, Jul 20, 1:28 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 7 W ORONOCO 44.16N 92.68W
07/19/2006 E0.75 INCH DODGE MN FIRE DEPT/RESCUE
1109 PM HAIL 3 S KELLOGG 44.26N 92.00W
07/19/2006 E0.88 INCH WABASHA MN PUBLIC
1155 PM TSTM WND DMG 3 NW WAUMANDEE 44.33N 91.74W
07/19/2006 BUFFALO WI LAW ENFORCEMENT
TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60.00 MPH MITCHELL IA LAW ENFORCEMENT
1215 AM TSTM WND DMG OSAGE 43.28N 92.81W
07/20/2006 MITCHELL IA PUBLIC
LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
TELEVISION.
1220 AM TSTM WND GST RICEVILLE 43.36N 92.55W
07/20/2006 E70.00 MPH HOWARD IA PUBLIC
LOTS OF LIMBS DOWN.
1235 AM TSTM WND DMG 3 S CRESCO 43.33N 92.12W
07/20/2006 HOWARD IA LAW ENFORCEMENT
TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.
0112 AM TSTM WND DMG 6 N ORAN 42.78N 92.08W
07/20/2006 FAYETTE IA LAW ENFORCEMENT
POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
RELAYED VIA NWS DES MOINES.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:58 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 32 min |
| Jul 20, 12:16 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 44 min |
| Jul 20, 12:33 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.